Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 19, NWS Morristown, TN

July 4, 1997Hawkins County, Tennessee

NWS Morristown, TN issued this tornado warning at Jul 4, 1997, 7:37 PM EDT for Hawkins County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1997, 7:37 PM EDT (23:37 UTC)
Expired
Jul 4, 1997, 8:15 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 042338 RRA
TORMRX
TNC073-050015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
737 PM EDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SOUTHERN HAWKINS COUNTY
 
NATIONAL WEATHER SERVICE INDICATED A POSSIBLE TORNADO 8 MILES SOUTH OF
ROGERSVILLE MOVING EAST AT 45 MPH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLAN$KETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
HSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:30 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
230 PM EDT FRI JUL 4 1997

SHORT-TERM...DEFINITELY TRICKIEST PART OF FCST WILL BE EARLY PART OF
TNGT.  ADAP SHOWS CAP HOLDING OVER BULK OF MRX CWA...BUT STARTING TO
ERODE OVER NRN MS AND AL.  NO ADDITIONAL DVLPMT OF SFC LOW ON FNTL
BOUNDARY...WHICH HAS MOVED VERY LITTLE AND STILL NOTED NEAR SRN MIDDLE
TN.  MY 12-17Z SFC ANLYS HAVE DEPICTED A TROF ERN KY SW TO NEAR MEM
AND KHPX 88D HAS BEEN SHOWING SOME CONVECTION IN AN E-W BAND ACRS
CNTRL KY MOVG EWD.  GIVEN RECENT SWOMCD...I AM NOT SURE IF WE CAN DROP
POPS FOR WRN AND SRN PARTS OF MY CWA JUST YET.  ELSW...ADAP HAS JUST
SHOWN WEAK LO LVL CONVERGENCE EXTRM NE TN TO KY-VA LINE...WHICH HAS
NOT BEEN STG ENUFF TO OVERCOME STILL WARM TEMPS (CAP) ALOFT.  CRW
PRBLY ON RIGHT TRACK IN A DRY FCST FOR MY SWRN VA COUNTIES TNGT...BUT
WOULD MONITOR EWD PROGRESS OF KY STORMS.  INTERESTING THAT EVEN THOUGH
NEITHER NGM OR ETA PICK UP ON FEATURES MENTIONED ABOVE...BUT BOTH SHOW
WIDE SWATH OF PCPN ACROSS MY CWA TNGT.

LATER PERIODS...GRIDDED DATA ARRIVED AS PARTIAL FILES AND NOT VIEWABLE
THIS AFTN...SO RELYING ON AFOS AND GARP DATA.  FCST APPRS EASY FOR SAT
THRU SUN...WITH FALLING HEIGHTS AND THICKNESSES AS LONGWAVE TROFG
DVLPS OVER MUCH OF ERN U.S. AND RIDGE IS SHUNTED EWD.  HARD TO FIND
ANY FOCUS OR TRIGGER FOR AFTN-EVNG CONVECTION...AND WITH DRYING INDCD
IN LOW LVLS...WOULD KEEP DRY FCSTS GOING.  AGREE WITH CRW THAT PATCHY
DENSE FOG PSBL ESPECIALLY THE USUAL SPOTS SUCH AS TRI FOR SAT NGT.

TEMPWISE...MINS ACCEPTABLE AND QUITE PLEASANT IF MID-UPR 50S PAN OUT
FOR SAT NGT ON PLATEAU AND FAR NE TN/SWRN VA.  GUT FEELING IS THAT
UPR 70S MAY BE TOO COOL FOR TRI SAT GIVEN LOTS OF JULY SUNSHINE.  10

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:15 PM EDTSevere Thunderstorm WarningMRXCumberland45 min
Jul 4, 4:40 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea65 min
Jul 4, 4:50 PM EDTSevere Thunderstorm WarningMRXRoane25 min
Jul 4, 5:20 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon55 min
Jul 4, 5:37 PM EDTTornado WarningMRXJefferson38 min
Jul 4, 5:41 PM EDTSevere Thunderstorm WarningMRXBlount64 min
Jul 4, 5:50 PM EDTSevere Thunderstorm WarningMRXHamblen25 min
Jul 4, 5:55 PM EDTSevere Thunderstorm WarningMRXSevier65 min
Jul 4, 6:11 PM EDTSevere Thunderstorm WarningMRXHawkins49 min
Jul 4, 6:19 PM EDTTornado WarningMRXHawkins26 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningMRXHamilton65 min
Jul 4, 6:28 PM EDTSevere Thunderstorm WarningMRXCocke, Greene62 min
Jul 4, 6:47 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe58 min
Jul 4, 6:54 PM EDTSevere Thunderstorm WarningMRXBradley, Polk66 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock29 min
Jul 4, 7:06 PM EDTSevere Thunderstorm WarningMRXGrainger, Hawkins69 min
Jul 4, 7:10 PM EDTSevere Thunderstorm WarningMRXHamblen50 min
Jul 4, 7:42 PM EDTSevere Thunderstorm WarningMRXGreene63 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.